It’s quite ironic that my skin was probably looking the best that it’d been in years the week that I started taking Accutane. I mostly put this down to the fact that I was wearing fake tan so the unsightly red lumps and spots across my jawline and neck looked almost invisible from a distance. If only appearances weren’t so deceiving!
Let me just say before we get into the post, I’m fully aware that my skin isn’t terrible by any means and that so many people are suffering with much worse acne. But if you’ve suffered any sort of acne or even a breakout in the past, you’ll know how damaging it can be to your confidence and how much it affects your day to day life. My acne and breakouts are physically painful and cause me a lot of mental anguish too, and after a six year battle, I’ve come to the point where I want to try to be happy with my skin once and for all.
I wanted to document my journey whilst taking Accutane for a couple of reasons; mainly, because I think it might be helpful to others that are going to embark on the Accutane train, and also because I’d like to look back on these posts and videos one day too to see how my skin has improved over the course of the treatment.
As my Dermatologist was being cautious with me in case I reacted to the drug (I have a severe nut allergy that can sometimes cross-react with the Soya in the drug which could cause me to have an anaphylactic reaction) I was told I’d be taking my first dose of Accutane with the Dermatology staff. So, in a room I sat with my mum, a lovely nurse and two Epi-pens laid neatly across the table between me and her. Just before taking my first dose, I underwent a pregnancy test (getting pregnant whilst taking Accutane is a massive no no. It causes terrible damage to the baby and will usually result in a termination so two forms of birth control must be taken if you’re sexually active whilst taking the drug) and my blood test results from March were re-checked (this is standard protocol when taking Accutane, it’s important to check your organs are working as they should and that there are no issues) before the nurses took note of my weight and my Dermatologist decided upon my dose. I would be taking 40mg per day, but just 20mg for the first two doses to gently introduce it into my system in case of a reaction.
Before I popped the pill, I managed to work myself up so much that after swallowing that first little dose, I thought I was reacting. My first instinct was to run, but instead, I sat in silence, calmed my breathing and sipped my water slowly. My first thought was my Dad. He was home working and all I could think was ‘I might never see him again for the sake of a stupid drug‘ which seems pretty dramatic now, because soon enough, my heart stopped hammering and returned to a steady beat, and the room stopped spinning. Thankfully, all was well. Twenty minutes passed by and I felt totally fine, so I was given an appointment to come back in a month to have my next dose prescribed. I was told that I’d need to pop in and have my bloods checked a couple of days before, and that I’d also need to take another pregnancy test on the day.
My second dose followed the same procedure as day one. I sat in the nurses office and took my second 20mg dose with my mum, the nurse and my Epi-pens at the ready. Once again, I was completely fine and got to sit and have a nice chat with the lovely nurse before my mum and I left for home.
Day three was a little different, I was allowed to take 40mg in the comfort of my own home now that my Dermatologist and I had peace of mind that I wouldn’t react. I took the 40mg (still cautiously with my Epi-pen on standby and my mum hovering in the hallway just in case) and got on with my day. We visited the seaside with the pooches, and although it wasn’t a very hot day, I slathered the SPF 50+ on, kept my lips hydrated and was very cautious about being in the sun. As Accutane makes skin extremely sensitive to sunlight, skin will burn and blister all too easily and it’s recommended to wear a high SPF even on a cloudy day. Something that I tend to do anyway.
I might just be paranoid, but I’m certain I’m experiencing a few side effects already. My lips feel slightly tingly as does the rest of my face, it’s the sensation of sunburn or a high temperature but without actually having either. It’s also worth mentioning that I’m slathering Carmex all over my lips as soon as it wears away, I’m constantly moisturising my hands with Neutrogena hand cream, and I’m using several parts of a Korean Ten Step skincare regime so my face is most definitely well moisturised to say the least. My body is also being subjected to a generous helping of Cetaphil moisturising lotion throughout the day along with sun cream too. Sometimes being a beauty obsessive can come in handy, right?!
Providing makeup for a makeover shoot in our family run photography studio meant I was up early and ready to go today. I haven’t noticed many changes since yesterday, but I did have several episodes of feeling incredibly dizzy with my hearing disappearing for a few seconds each time. Whether this was down to the Accutane or hardly eating for hours and hours, I don’t really know. But I’m giving Accutane the benefit of the doubt and putting it down to the lack of food for now! I’ve also had a couple of painful spots surface on my chin and jawline today.
Today I woke up feeling like my lips had a layer of cling film over them. I went to yawn and realised that the corners of my lips felt really chapped and a little tingly, just like they can sometimes feel in the winter months when the weather is cold and you’re run down with the flu. In a panic, I slathered my lips with another layer (or five…) of Carmex and hoped for the best. It helped and my lips felt much more comfortable after a couple of hours. I also had a headache (but I always seem to get them on Sundays anyway – probably something to do with my body winding down and the extra bit of sleep) and another couple of dizzy spells. My fake tan was starting to wear off so I exfoliated my skin (very gently!) to remove the remaining tan, and I was upset to see that my face was still breaking out along with my back and chest. Nothing major and certainly nothing terrible, but changes are definitely happening.
Today I was treated to joint pain – particularly in my knees and also in my lower back, but it was nothing a little gentle exercise and over the counter painkiller couldn’t solve. I’m still not convinced that the aforementioned symptoms are even part of Accutane as it just seems way too early for side effects like these on 40mg per day. But what I do think have been caused by the Accutane are the extra few painful spots that have popped up on my chin and next to my mouth. My lips felt strange again when I woke up, but last night I slathered them in a layer of Carmex followed by Aquaphor Soothing Skin Balm so they’re not too bad at all. I wouldn’t say they were ‘dried out’, but they’re slowly feeling a little drier than usual.
Today I still have the same dry lips and a few more break outs too. I also feel like I’m starting to get the making of eczema but nothing major at all just yet. Most of the bumps under my skin are hard to capture on a picture right now, but I can certainly feel that they’re there with how painful they are to touch. It might sound like I’ve had a lot of side effects so far, but honestly, it’s not been bad by any means. It’s amazing how powerful this drug is after just one week!
I’m going to be posting weekly updates on my blog and also uploading monthly updates on my YouTube channel, so stay tuned if you’d like to follow my journey.
© This post is copyright of Rachael Divers 2017.